Alert archive / Kansas / Freeze Watches in 2005

Freeze Watch 2, NWS Dodge City, KS

October 22, 200520 counties in Kansas

NWS Dodge City, KS issued this freeze watch at Oct 22, 2005, 3:55 PM CDT for 20 counties in Kansas. It took effect at Oct 24, 2005, 1:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 22, 2005, 3:55 PM CDT (20:55 UTC)
In effect from
Oct 24, 2005, 1:00 AM CDT
Expired
Oct 24, 2005, 9:00 AM CDT
In force
8 hr
Issued by
NWS Dodge City, KS

Counties Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Kiowa County, KS, Meade County, KS, Morton County, KS, Pawnee County, KS, Pratt County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 33 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this freeze watch went out at Oct 22, 3:45 PM CDT, 10 minutes earlier.

Area forecast discussion, Oct 22, 3:45 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
345 PM CDT SAT OCT 22 2005

.DISCUSSION...

DAYS 1-2...

A SHORTWAVE TROUGH WAS DROPPING SOUTH THIS AFTERNOON INTO THE
CENTRAL PLAINS...WITH AN ASSOCIATED SFC COLD FRONT SWEEPING INTO
KANSAS. THE MID LEVEL BAROCLINIC ZONE WILL SHIFT SW OVERNIGHT. SO
CENTRAL SHOULD BECOME CLEAR LATE THIS EVENING. HOWEVER...SKIES WILL
PROBABLY STAY CLOUDY SW OF A LINE FROM TRIBUNE TO DODGE CITY TO
P28...KEEPING LOWS WARMER. HIGH PRESSURE WILL BUILD INTO KANSAS
TONIGHT, BUT A 8 TO 13 KT WIND AND DEWPOINTS IN THE LOWER 30S WILL
TEND TO KEEP MINS IN THE MID 30S TO NEAR 40...EXCEPT FOR SOME UPPER
20S TO LOWER 30S AT HAYS, WAKEENEY AND SCOTT CITY. SO WE WILL ISSUE
A FROST ADV FOR THESE AREAS. HOWEVER...THE SFC HIGH WILL BE CENTERED
OVER THE FCST AREA SUNDAY NIGHT, WITH DEWPOINTS DROPPING TO BETWEEN
20 AND 25F. THIS SHOULD ALLOW TEMPS TO FALL INTO THE MID 20S MOST
PLACES. A FREEZE WATCH WILL BE ISSUED FOR THE ENTIRE FCST AREA.
HIGHS SUN WILL STRUGGLE TO HIT 50 AT DDC...AND TEMPS WILL DROP INTO
THE 30S TO NEAR 40 BY NIGHTFALL...AND THEN SLOWLY FALL BELOW
FREEZING BY MIDNIGHT.

DECIDED TO TAKE OUT 20 POPS FOR EARLY THIS EVENING BASED ON LATEST
RADAR AND SATELLITE.

DAYS 3-7...

NOT MUCH TO CHANGE IN THE GOING EXTENDED PERIODS.  THE LATEST RUNS
OF THE ETA80...ECMWF AND GFS ALL SUGGEST A RATHER DRY AND SEASONAL
FORECAST.  NOT MUCH IN THE WAY OF FRONTS OR UPPER WAVES CROSSING THE
AREA.  THE GFS DOES HINT AT A FRONT KIND OF BACK DOORING INTO OUR
CWA ON DAYS 6-7...BUT WILL ONLY TWEAK TEMPS DOWN A NOTCH AT THIS
POINT, AND NOT INTRODUCE ANY PRECIP CHANCES FOR FRIDAY-SATURDAY.
SURROUNDING WFOS TO THE EAST HAVE 10 POPS IN THE...BUT DO NOT SEE
ANY POINT IN MENTIONING THESE LOW POPS...UNLESS 20 OR GREATER IS
WARRANTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  35  51  26  56 /   0   0   0   0
GCK  35  51  25  58 /   0   0   0   0
EHA  40  53  27  60 /   0   0   0   0
LBL  40  52  26  58 /   0   0   0   0
HYS  32  49  25  53 /   0   0   0   0
P28  39  52  26  56 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FINCH/BURKE
Hazardous weather outlook, Oct 22, 5:00 AM CDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT SAT OCT 22 2005

KSZ030-031-043>046-061>066-074>081-084>090-231000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT (400 AM MDT) SAT OCT 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
AND SOUTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

TEMPERATURES TONIGHT WILL FALL INTO THE LOWER 30S NORTH OF A JOHNSON
TO DODGE CITY TO ST JOHN LINE.  NORTHEASTERLY WINDS AND SOME CLOUDS
WILL KEEP FROST PATCHY...BUT MORE DELICATE PLANTS COULD BE
AFFECTED BY THE COLD TEMPERATURES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

EVEN COLDER TEMPERATURES ARE EXPECTED SUNDAY NIGHT WITH CLEAR SKIES
AND LIGHT WINDS.  LOCATIONS NORTH OF THE ARKANSAS RIVER COULD SEE
TEMPERATURES DIP INTO THE UPPER 20S.  A KILLING FREEZE MAY BE
POSSIBLE IN SOME AREAS...DEPENDING ON IF AND HOW LONG TEMPERATURES
DROP TO 28 DEGREES.  EVEN AREAS THAT ONLY DROP DOWN INTO THE LOWER
30S COULD SEE AREAS OF FROST.  STAY TUNED FOR FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

RITTERLING

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 3:55 PM CDTFrost AdvisoryDDCEllis, Hodgeman, Lane, Ness, Rush, Scott and 1 more17 hr

Nearby

Freeze Watches in Kansas, 2005Every freeze watch in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.